Nebraska, 2008Damaging Winds in Nebraska, May 21, 2008
May 21, 2008 · NWS LBF · 3 events in 2 counties and zones
Thunderstorms in the southern Nebraska Panhandle caused wind damage in Deuel and southern Garden Counties as they moved east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms in the southern Nebraska Panhandle caused wind damage in Deuel and southern Garden Counties as they moved east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 21, 1:22 PM MST, 4 hours 30 minutes earlier.
Area forecast discussion, May 21, 1:22 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
322 PM CDT WED MAY 21 2008
...FORECAST CHALLENGES ARE PRECIPITATION AND SEVERE CHANCES...
.SYNOPSIS...STRONG SURFACE LOW PRESSURE OVER THE PALMER DIVIDE...AND
AN INVERTED TROF FROM DENVER TO CHEYENNE NOTED THIS AFTERNOON.
STRONG SERLY WINDS CONTINUE ACROSS THE WRN CWA ATTM...BUT ARE BELOW
ADVZY CRITERIA...SO WILL CANCEL THIS AT FCST ISSUANCE. ABUNDANT MID
TO HIGH LEVEL CLOUDINESS HAS HELD DOWN TEMPS THIS AFTERNOON AND HAS
INHIBITED CONVECTION ACROSS WESTERN AND NORTH CENTRAL NEBRASKA.
TEMPERATURES AT 3 PM CDT...WERE IN THE 70S.
.DISCUSSION...
.NEAR TERM (TONIGHT THROUGH SATURDAY NIGHT)...MAIN FORECASTING
CHALLENGE IS SEVERE POTENTIAL EACH AFTERNOON AND EVENING FROM
TONIGHT THROUGH SATURDAY NIGHT. FOR TONIGHT...SEVERE POTENTIAL WILL
BE IN THE WEST EARLY...THEN IN THE SOUTHEAST OVERNIGHT. FOR THIS
EVENING...ONGOING THUNDERSTORMS OVER THE FRONT RANGES OF COLORADO
AND WYOMING WILL LIFT NNEWD INTO THE PANHANDLE THIS EVENING. WITH
SURFACE LOW PRESSURE OVER NRN COLORADO...STRONG TURNING OF THE LOW
LEVEL WINDS WILL BE AMPLE ENOUGH FOR SUPERCELL THUNDERSTORMS. NOT
TOO EXCITED ABOUT THE TORNADO THREAT IN OUR WRN ZONES HOWEVER...AS
DEW POINTS ARE IN THE 40S...LEADING TO A MARGINALLY MOIST BOUNDARY
LAYER AND HIGH LCLS. FURTHER SOUTH THE NAM THIS MORNING...IS
INDICATING SOME CONVECTIVE INITIATION OVER SERN COLORADO AND SWRN KS
EARLY THIS EVENING. IF THIS ACTIVITY CAN SUSTAIN ITSELF...IT WILL
APPROACH THE WRN CWA AROUND DUSK. SIMILAR TO FRONT RANGE
CONVECTION...MARGINALLY MOIST AIR MASS FAVORS LARGE HAIL AND WINDS
VS. TORNADOES. HIGH CLOUDINESS TO THE SOUTHWEST SEEMS TO BE A
LIMITING FACTOR TO CONVECTIVE CLOUDINESS OVER NERN COLORADO
ATTM...AS CU FORMATION IS WELL SOUTH ACROSS SWRN COLORADO. AFTER
DARK...STRONG MID LEVEL WAA IS EXPECTED TO INITIATE TSRAS OVER
PORTIONS OF KS LATE. AIDED BY A 40+ KT LOW LEVEL JET...CONVECTION
WILL SUSTAIN ITSELF AS IT MOVES INTO CENTRAL AND ERN NEBRASKA. HAIL
IS THE MAIN THREAT WITH THESE TSRAS AS THE STORMS WILL BE ELEVATED
IN NATURE.
SHIFTING TO THURSDAY AND FRIDAY...FOR THURSDAY...SURFACE LOW
PRESSURE WILL INTENSIFY ACROSS NERN COLORADO...WITH A SURFACE WARM
FRONT AND DRY LINE EXTENDING ESE OF THIS FEATURE INTO NWRN KS. BOTH
THE NAM AND GFS SOLNS THIS MORNING ARE INDICATING ENOUGH MIXING AND
BREAKS IN THE CLOUD COVER ALONG THIS BOUNDARY...TO BREAK THE
CAP...PARTICULARLY ACROSS THE FAR SOUTHWESTERN ZONES...EXTENDING
INTO NRN KS. STRONG SHEAR AND SHARP TURNING OF THE WINDS IN THE LOW
LEVELS...WILL BE VERY FAVORABLE FOR SUPER CELLS...WITH TORNADOES
POSSIBLE ALONG THE FRONT AND WITHIN 20 TO 40 MILES NORTH OF THE
FRONT. THIS WILL PLACE THE GREATEST SEVERE THREAT ALONG AND SOUTH OF
INTERSTATE 80...WITH THE BEST TORNADO THREAT ALONG A LINE FROM
CHAPPELL...TO WALLACE...TO STOCKVILLE. MODERATE RISK ALREADY HOISTED
FOR FRONTIER...HAYES AND SRN LINCOLN COUNTY AND LOOKS VERY
REASONABLE GIVEN THE LL MOISTURE PROFILE. FURTHER WEST AND
NORTH...OFF OF THE BOUNDARY...STRATUS WILL BE THICK ON THURSDAY AND
CAPPING INVERSION WILL BE TOO STRONG FOR INITIATION. IN THESE
AREAS...LARGE HAIL AND HEAVY RAIN WILL BE THE MAIN THREATS AS UPPR
LVL WINDS CARRY CONVECTION NWD.
A SIMILAR SETUP EXISTS FOR FRIDAY...ONLY SLIGHTLY FURTHER EAST AND
NORTH. BOTH THE GFS AND NAM DEVELOP A DRY LINE AND FRONTAL BOUNDARY
FROM ANTIOCH TO HAYES CENTER. WITH INITIATION ALONG THIS
BOUNDARY...BEST TORNADO THREAT WILL BE FURTHER NORTH ACROSS
LINCOLN...KEITH...GARDEN AND ARTHUR COUNTIES...WITH VERY LARGE HAIL
POSSIBLE AS WELL. 0-2 KM HELICITIES...EVEN THOUGH LOWER THAN WHAT IS
FORECAST FOR THURSDAY...ARE IMPRESSIVE AT 500M2/S2 FRIDAY AFTERNOON
AT LBF.
.LONG TERM (SUNDAY THROUGH WEDNESDAY)...MAIN FORECASTING CHALLENGES
DEAL WITH POPS AND TEMPERATURES NEXT WEEK. MODEL SOLUTIONS ARE
DIVERGING SOME NEXT WEEK WITH THE DEMISE OF THE WRN TROF. THE ECMWF
AND GFS LIFT A LARGE CHUNK OF THE WRN TROF NE ON SUNDAY NIGHT
PHASING THIS WITH A COLD CANADIAN TROF. THE TWO MEET OVER THE
DAKOTAS...WITH A LARGE AREA OF HIGH PRESSURE BUILDING SOUTH...WELL
INTO THE SRN PLAINS BY MONDAY. BOTH THE ECMWF SOLUTIONS AGREE ON
THIS SOLUTION WITH THE CANADIAN CONFINING THE HIGH PRESSURE TO THE
DAKOTAS. THE DEGREE OF HIGH PRESSURE WILL BE KEY TO PRECIPITATION
CHANCES NEXT WEEK. IF HIGH PRESSURE BUILDS OVERHEAD (PER THE ECMWF
AND GFS SOLUTIONS)...PRECIPITATION WILL BE SHUNTED SOUTH INTO
KANSAS. IF THE CANADIAN VERIFIES...WET CONDS WILL CONTINUE ACROSS
SRN NEBR. DUE TO DISAGREEMENT...WILL LEAVE SOME LOW POPS IN THE FCST
FOR NOW. DID COOL TEMPS OFF SOME FOR MONDAY AND TUESDAY AS HIGH
PRESSURE AND COOL CANADIAN AIR BUILDS SOUTH. TEMPS WILL MODERATE ON
WEDNESDAY AS HIGH PRESSURE MOVE EAST...ALLOWING SRLY FLOW AND LL WAA
TO DEVELOP ACROSS THE SRN AND CENTRAL PLAINS.
&&
AVIATION...
VFR AND WINDY CONDITIONS CONTINUE THIS EVENING...WITH LOWER MVFR
CIGS TO DEVELOP OVERNIGHT. LOW PRESSURE WILL STRENGTHEN ACROSS
EASTERN CO OVER THE NEXT 24 HOURS WITH GUSTY SOUTHEAST WINDS SLOWLY
VEERING TO ESE BY TOMORROW. OVERNIGHT THE GUSTINESS MAY
SUBSIDE SOME...HOWEVER WINDS GENERALLY TO REMAIN AOA 20KTS. THE
SOUTHEAST WINDS WILL USHER IN GULF MOISTURE AND RESULT IN LOW CLOUDS
DEVELOPING ACROSS THE REGION. KLBF WILL SEE IMPACT OF MVFR CLOUDS
FIRST...SHORTLY AFTER MIDNIGHT. MVFR CLOUDS EXPECTED TO SPREAD NORTH
REACHING KVTN CLOSER TO SUNRISE. CONFIDENCE OF MVFR CLOUDS
DEVELOPING OVERNIGHT ARE HIGH...HOWEVER THE HEIGHT IS STILL IN
QUESTION. WILL HAVE TO MONITOR OVERNIGHT FOR THE POSSIBILITY OF IFR
AND POSSIBLY LIFR CIGS. CLOUDS WILL CONTINUE THROUGH MUCH OF THE DAY
TOMORROW...ESPECIALLY ACROSS NORTHERN NEBRASKA. ALSO THERE IS A
SMALL CHANCE FOR ELEVATED THUNDERSTORM DEVELOP OVERNIGHT...HOWEVER
LIMITED COVERAGE TO PROHIBIT MENTION IN TAFS ATTM.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE
.AVIATION...MASEK
.SHORT AND LONG TERM...BUTTLER
Hazardous weather outlook, May 21, 1:51 PM MST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
351 PM CDT WED MAY 21 2008
NEZ004>010-022>029-035>038-056>059-069>071-094-222100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
351 PM CDT WED MAY 21 2008 /251 PM MDT WED MAY 21 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
SURFACE LOW PRESSURE WILL CONTINUE TO DEEPEN IN EASTERN COLORADO
TONIGHT...DRAWING GULF MOISTURE INTO THE REGION. A LEAD IMPULSE
FROM AN UPPER LEVEL LOW PRESSURE SYSTEM IN THE CENTRAL ROCKIES
WILL CAUSE THUNDERSTORMS TO DEVELOP ALONG THE FRONT RANGE AND
ADJACENT HIGH PLAINS THIS EVENING. A FEW OF THESE STORMS MAY
DRIFT INTO THE EASTERN PANHANDLE...WEST OF HIGHWAY 61. OVERNIGHT
ELEVATED THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA. A FEW
OF THE STRONGER STORMS MAY BRIEFLY CONTAIN HAIL UP TO THREE
QUARTERS OF AN INCH AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ON THURSDAY...THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS
ACROSS PORTIONS OF SOUTHWEST WESTERN...WITH A SLIGHT RISK FOR
SEVERE THUNDERSTORMS ACROSS THE REST OF SOUTHWEST AND NORTH
CENTRAL NEBRASKA. A SURFACE LOW OVER EASTERN COLORADO WITH A
SURFACE FRONT LOCATED ACROSS EXTREME SOUTHWEST NEBRASKA IS
FORECAST WHILE A DRY LINE WILL EXTEND SOUTH ACROSS WESTERN
KANSAS. THE THREAT FOR VERY LARGE HAIL AND ISOLATED TORNADOES WILL
BE POSSIBLE NORTH OF THE WARM FRONT...ESPECIALLY NEAR AND SOUTH OF
INTERSTATE 80. LISTEN FOR THE LATEST UPDATES ON THIS POTENTIALLY
SIGNIFICANT SEVERE WEATHER EVENT LATE THURSDAY AFTERNOON AND
EVENING.
ON FRIDAY...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA. THE LOW PRESSURE SYSTEM AND
SURFACE FRONT WILL CONTINUE ACROSS THE AREA. THE THREAT FOR LARGE
HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE ACROSS THE ENTIRE
OUTLOOK AREA...WITH THE MAIN FOCUS LOCATED ALONG AND EAST OF
HIGHWAY 83.
AS THE LARGE STORM SYSTEM CONTINUES TO ROTATE ACROSS THE CENTRAL
UNITED STATES...THUNDERSTORMS WILL OCCUR DAILY FOR THE WEEKEND
INTO MONDAY. MOISTURE FROM THE GULF OF MEXICO WILL REMAIN IN
PLACE ACROSS THE CENTRAL PLAINS LEADING TO A PATTERN FAVORABLE FOR
SEVERE THUNDERSTORM DEVELOPMENT. AREAS OF HEAVY RAIN AND FLASH
FLOODING WILL ALSO BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...HOWEVER SPOTTER
ACTIVATION WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING...AND
AGAIN ON FRIDAY.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
MASEK
Thunderstorm Wind, Deuel
- When
- May 21, 5:52 PM MST to 6:03 PM MST
- Where
- Deuel County, 5 mi W of Big Spgs
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $200
- Reported by
- COOP Observer
- Coordinates
- 41.070, -102.176
Thunderstorm outflow winds tore an awning off a house.
Thunderstorm Wind, Garden
- When
- May 21, 6:27 PM MST
- Where
- Garden County, 12.3 mi S of Oshkosh
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.242, -102.330
Thunderstorm Wind, Garden
- When
- May 21, 6:30 PM MST to 6:35 PM MST
- Where
- Garden County, 10 mi NE of Oshkosh to 11 mi NE of Oshkosh
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Public
- Coordinates
- 41.522, -102.193
Thunderstorm outflow winds tore a roof off a hay shed, destroyed and damaged grain bins, broke off four power poles, uprooted trees, and tore rain gutters off a house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, May 21, 20082 injured · $350,000 · 62 kt wind · 4 events
- Winter Storm and Flooding in Wyoming, May 21 to 24, 2008$50,000 · 6 events
- Lightning Strike in Pennsylvania, May 21, 20081 injured · $25,000 · 1 event
- High Wind in Nebraska, May 21, 2008$30,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Georgia, May 21, 20081.75 in hail · 24 events
- Hail and Damaging Winds in Colorado, May 21, 20081 injured · 1 in hail · 16 events
- Hail in Colorado, May 21, 2008$4,000 · 1.75 in hail · 20 events
- High Wind in Arizona, May 21, 20081 injured · $15,000 · 50 kt wind · 1 event
- Frost and Freeze in Minnesota, May 21, 200812 events
- Flood in Colorado, May 21 to 24, 2008$16,000 · 1 event
- Frost and Freeze in North Dakota, May 21, 200810 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 21, 20088 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92983, 92996, 92998.